Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 4, NWS Detroit, MI

April 9, 2001Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Apr 9, 2001, 10:17 AM EDT for Monroe County, Michigan. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 10:17 AM EDT (14:17 UTC)
Expired
Apr 9, 2001, 11:00 AM EDT
In force
43 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Monroe County, MI

What was reported inside it

TimeReportWhereRemark
Apr 9, 10:25 AM EDTHail 1.75Cone, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
455 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WUUS53 KDTX 091417
SVRDTX
MIC115-091500-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1017 AM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1100 AM EDT

* AT 1017 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF DUNDEE...OR 18 MILES WEST
  OF MONROE...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAYBEE AT 1025 AM EDT
  MONROE AT 1030 AM EDT
  CARLETON AT 1035 AM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING HAIL UP TO GOLF BALL
SIZE...OR ONE AND THREE FOURTHS INCHES IN DIAMETER. HAIL OF THIS SIZE
IS CAPABLE OF BREAKING WINDOWS...AND DAMAGING ALUMINUM SIDING AND
VEHICLES. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4207 8377 4188 8377 4190 8334 4209 8329

BT DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:25 AM EDT, 5 hours 52 minutes earlier.

Area forecast discussion, Apr 9, 4:25 AM EDT, 5 hours 52 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
425 AM EDT MON APR 9 2001

DUE TO SEVERE WEATHER IN THE CWA...THIS AFD WILL BE BRIEF...SORRY

INITIAL BAROCLINIC BOUNDARY IS MOVING SLOWLY NORTHEAST ACROSS THE
CWA.  MODELS TAKE MCS ACROSS THE CWA THIS MORNING.  FLASH FLOOD
GUIDANCE VALUES COMPARED TO QPF SHOULD KEEP THINGS IN LINE.
ALTHOUGH...STILL MENTIONED HEAVY RAINFALL IN ZONES.  WILL HAVE TO BE
WATCHED.

SHOULD GET A DECENT SUBSTANCE BEHIND DEPARTING MCS THIS AFTERNOON.
WITH NORTHEAST FLOW OFF LAKE HURON...EXPECT COOLER TEMPS COUNTIES
THERE.

THEN WAVE OVER THE PLAINS BEGINS TO PUSH EAST.  STILL NOT CERTAIN
ABOUT POPS TONIGHT BUT WHERE BETTER CONVERGENCE IS WILL BE NEAR THE
BORDER.  WITH TT/S ABOVE 50 AND THE POTENTIAL OF MORE ELEVATED
CONVECTION...STILL WILL LEAVE THE MENTION OF STORMS SOUTH AND NORTH
1/3 AND NEAR LAKE HURON JUST SHOWERS.

DRYING TAKES PLACE TUESDAY BEFORE WE MAY BE DOING THIS ALL OVER
AGAIN TUESDAY NIGHT AND WEDNESDAY AS NEXT SYSTEM IN THE PLAINS
DEVELOPS.

ZONES BY 445 AM (HOPEFULLY).

THANKS FOR THE COORD GRR AND APX

.DTX...NONE.

BGM

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:17 AM EDTSevere Thunderstorm WarningDTXLenawee, Monroe43 min
Apr 9, 8:41 AM EDTSevere Thunderstorm WarningDTXGenesee34 min
Apr 9, 9:54 AM EDTSevere Thunderstorm WarningDTXLenawee, Washtenaw51 min
Apr 9, 10:34 AM EDTSevere Thunderstorm WarningDTXWayne56 min
Apr 9, 10:42 AM EDTSevere Thunderstorm WarningDTXWashtenaw48 min
Apr 9, 11:03 AM EDTSevere Thunderstorm WarningDTXOakland57 min
Apr 9, 11:19 AM EDTSevere Thunderstorm WarningDTXMacomb41 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.